Colorado, 2010

Flash Flood and Lightning Strike in Colorado, July 28, 2010

July 28, 2010 · NWS BOU · 2 events in 1 county or zone

Flash flooding was observed in and around Caribou, Eldora and Nederland in Boulder County. Lighning strikes also caused minor damage to two businesses in Nederland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Flash flooding was observed in and around Caribou, Eldora and Nederland in Boulder County. Lighning strikes also caused minor damage to two businesses in Nederland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 2:35 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 28, 2:35 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
335 PM MDT WED JUL 28 2010

.SHORT TERM...MOISTURE STREAMING OVER THE STATE IS FUELING AREAS OF
SLOW MOVING AFTERNOON SHOWERS OVER THE MOUNTAINS AND URBAN
CORRIDOR.  PRECIPITABLE WATER VALUES ACROSS THE NORTHEAST PLAINS ARE
BETWEEN 1.20 AND 1.50 INCHES ACCORDING TO GPS INTEGRATED VALUES AND
GOES SOUNDER DATA.  EASTERLY WINDS HAVE INCREASED TO 10 TO 20 MPH
ALONG THE URBAN CORRIDOR WHICH WILL BE ADVECTING THE MOISTURE TOWARD
THE HIGHER TERRAIN ALONG THE FOOTHILLS.  SHOWERS HAVE YET TO PRODUCE
EXCESSIVE AMOUNTS OF RAINFALL...BUT RE-DEVELOPMENT LATER THIS
EVENING MAY BEGIN TO POSE PROBLEMS.  MODEL QPF FIELDS DO NOT
PINPOINT ANY LOCATION AS A FOCUS...SO WILL MENTION THE CHANCE OF
HEAVY RAINFALL ALL ALONG THE FOOTHILLS.  CAPE VALUES ARE ONLY
MARGINAL THIS AFTERNOON...WHICH MAY EXPLAIN WHY STRONGER SHOWERS
HAVE NOT DEVELOPED THIS AFTERNOON.

THE SYNOPTIC SETUP APPEARS THE SAME FOR THURSDAY AFTERNOON AS THE
UPPER HIGH REMAINS OVER COLORADO AND THE SOUTHERN PLAINS.  MID-LEVEL
MOISTURE WILL CONTINUE FLOWING OVER THE STATE...AND MODEL
TEMPERATURE FIELDS SHOW WARMER TEMPERATURES AT LOWER AND MID
LEVELS.  THIS MAY PRODUCE HIGHER CAPE VALUES AND HEAVIER SHOWERS
DURING THE AFTERNOON.  ONCE AGAIN THE MODEL QPF FIELDS DON'T POINT
TO ANY PARTICULAR LOCATION...SO WILL NOT ISSUE ANY FLASH FLOOD WATCH
AT THIS POINT.  OVERNIGHT TEMPERATURES SHOULD REMAIN MILD OVERNIGHT
DUE TO PERSISTENT CLOUD COVER AND HIGHER MOISTURE CONTENT IN THE
AIRMASS.  HIGH TEMPERATURES ON THURSDAY ALSO LOOK TO BE HEADING BACK
INTO THE LOWER 90S ACROSS THE PLAINS.

.LONG TERM...THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER
THE REGION THROUGH SATURDAY BEFORE SHIFTING FURTHER SOUTHEAST INTO
OKLAHOMA AND TEXAS FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. THIS
SHIFT DUE TO AN UPPER LEVEL DISTURBANCE WHICH TRACKS ACROSS THE
NORTHERN HIGH PLAINS. EVEN WITH THE SHIFT...MOISTURE LEVELS WILL
STILL REMAIN ON THE HIGH SIDE THROUGH EARLY NEXT WEEK WITH PW VALUES
OVER AN INCH THRU THE PERIOD WITH WEAK FLOW ALOFT OVER THE EASTERN
PLAINS. AGAIN...THE MAIN THREAT WILL BE HEAVY RAIN WITH THE SLOW
MOVING STORMS. AS THE HIGH CENTER SHIFTS AWAY FROM COLORADO...THE
W-SW FLOW INCREASES A BIT FOR LATE TUE AND WED SO STORMS MAY BE
MOVING A BIT FASTER. OVERALL...CAN'T SEE MANY DAY TO DAY CHANGES IN
REGARDS TO TEMP/PRECIP. SEASONABLE TEMPERATURES AND THE USUAL ROUND
OF AFTERNOON/EVENING STORMS.

&&

.AVIATION...MOIST SOUTHEASTERLY FLOW HAS DEVELOPED ACROSS THE DENVER
AREA THIS AFTERNOON.  MOISTURE WILL FUEL SLOW MOVING SHOWERS THROUGH
THE EVENING HOURS.  SHOWERS MAY PRODUCE MVFR CIGS/VSBYS AT TIMES
WITH AREAS OF MODERATE TO HEAVY RAIN.  PERIODS OF HEAVY RAIN MAY
PERSIST FOR 30 MINUTES OR SO.  TSTM THREAT SHOULD DECREASE BY 04Z
WITH WINDS BECOMING MORE SLY BY 06Z.  CIGS ABOVE 060 FT AGL ARE
EXPECTED TO PERSIST OVERNIGHT.  MORE SLOW MOVING THUNDERSTORMS ARE
EXPECTED TO DEVELOP THURSDAY AFTERNOON AS THE UPPER AIR PATTERN
REMAINS LARGELY UNCHANGED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/ENTREKIN
Hazardous weather outlook, Jul 28, 10:02 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT WED JUL 28 2010

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SLOW MOVING THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN
THE MOUNTAINS AND FOOTHILLS AND ALONG THE FRONT RANGE URBAN CORRIDOR
LATER THIS EVENING.  THERE IS THE POTENTIAL FOR SOME FLASH FLOODING
TO OCCUR FROM BOULDER NORTHWARD TO FORT COLLINS AND WESTWARD INTO
THE FOOTHILLS.  THE STORMS WILL BE CAPABLE OF PRODUCING UP TO 2
INCHES OF RAIN IN LESS THAN AN HOUR WITH ISOLATED AMOUNTS UP TO 3
INCHES POSSIBLE.  OVER THE PLAINS...THUNDERSTORM COVERAGE WILL BE
MORE ISOLATED.  MONSOONAL MOISTURE HAS MOVED OVER THE STATE TODAY
ALONG WITH WEAK WINDS ALOFT THAT WILL CAUSE STORMS TO BE SLOW
MOVING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...A BIT MORE NUMEROUS ACROSS THE MOUNTAINS AND HIGHER TERRAIN.
THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN. TEMPERATURES
WILL REMAIN NEAR SEASONABLE NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT REPORTS
OF HEAVY RAINFALL WILL BE APPRECIATED.

DANKERS/ENTREKIN

In the hours before

Special weather statement, Jul 28, 2:48 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
348 PM MDT WED JUL 28 2010

COZ033-035-038-282216-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
348 PM MDT WED JUL 28 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  LARIMER COUNTY

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF FOUR
CORNERS...OR 46 MILES NORTHWEST OF FORT COLLINS. A SECOND
THUNDERSTORM 3 MILES NORTHWEST OF RED FEATHER LAKES...OR 32 MILES
NORTHWEST OF FORT COLLINS...WAS CAPABLE OF PEA SIZE HAIL. THESE
STORMS WERE MOVING EAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO VIRGINIA
DALE...RUSTIC...RED FEATHER LAKES...POUDRE PARK...PINGREE PARK...
MISHOWAKA...LIVERMORE...GLENDEVEY AND FOUR CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THESE STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4099 10538 4075 10514 4043 10562 4073 10597
      4099 10593
TIME...MOT...LOC 2146Z 275DEG 10KT 4096 10578

BAKER
Special weather statement, Jul 28, 3:22 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT WED JUL 28 2010

COZ038-042-282300-
NORTHEAST WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
422 PM MDT WED JUL 28 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL WELD COUNTY

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED OVER OPEN RANGELAND 8 MILES SOUTH OF GROVER...OR 34 MILES
NORTHEAST OF GREELEY...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GROVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4089 10422 4068 10405 4064 10430 4078 10437
TIME...MOT...LOC 2221Z 211DEG 5KT 4076 10425

BAKER
Special weather statement, Jul 28, 3:35 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
435 PM MDT WED JUL 28 2010

COZ033-035-038-282334-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
435 PM MDT WED JUL 28 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LARIMER COUNTY
  EXTREME NORTHEASTERN GRAND COUNTY

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...WITH THE
STRONGEST THUNDERSTORM NEAR THE WYOMING BORDER NORTH OF VIRGINA DALE
CAPABLE OF MARBLE SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF VIRGINIA DALE TO 8 MILES
SOUTHWEST OF ESTES PARK...OR ALONG A LINE EXTENDING FROM 33 MILES
NORTHWEST OF FORT COLLINS TO 35 MILES SOUTHWEST OF FORT
COLLINS...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO VIRGINIA
DALE...RUSTIC...RED FEATHER LAKES...POUDRE PARK...PINGREE PARK...
MISHOWAKA...LIVERMORE...GLEN HAVEN...ESTES PARK...DRAKE AND BUCKHORN
MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4098 10509 4074 10527 4027 10527 4026 10567
      4052 10567 4079 10578 4098 10553
TIME...MOT...LOC 2234Z 269DEG 9KT 4098 10539 4075 10570
          4052 10553 4029 10562

BAKER

The radar

The Denver radar (KFTG), 84 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Boulder

When
July 28, 3:42 PM MST to 4:15 PM MST
Where
Boulder County, 1 mi S of Nederland to 0.13 mi NW of Nederland
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.956, -105.503

Heavy rain washed out a section of County Roads 126 and 128 near Caribou. Several large boulders were reported across the road. Considerable flooding was observed in Nederland with some overflows into streets. Water was reportedly running across County Road 130 between Eldora and Nederland. Torrential hail, piled up to 8 inches deep, occurred near Eldora. Several cars were stuck in the ice and the roads had to be closed temporarily until snowplows could clear the roadways.

Lightning, Boulder

When
July 28, 4:00 PM MST
Where
Boulder County, Nederland
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.970, -105.500

Lightning strikes caused minor damage to two businesses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251491, 254524.